Effects of 3,4-methylenedioxymethamphetamine (MDMA, 'Ecstasy')
and para-methoxyamphetamine on striatal 5-HT when co-administered with moclobemide
Freezer A, Salem A, Irvine RJ.
Department of Clinical and Experimental Pharmacology,
Medical School North, University of Adelaide,
Adelaide, South Australia 5005, Australia.
Brain Res. 2005 Apr 11;1041(1):48-55
ABSTRACT3,4-Methylenedioxymethamphetamine (MDMA, "ecstasy") and para-methoxyamphetamine (PMA) are commonly used recreational drugs. PMA, often mistaken for MDMA, is reported to be more toxic in human use than MDMA. Both of these drugs have been shown to facilitate the release and prevent the reuptake of 5-hydroxytryptamine (5-HT, serotonin). PMA is also a potent inhibitor of monoamine oxidase type A (MAO-A), an enzyme responsible for the catabolism of 5-HT, and this characteristic may contribute to its increased toxicity. In humans, co-administration of MDMA with the reversible MAO-A inhibitor moclobemide has led to increased apparent toxicity with ensuing fatalities. In the present study, using microdialysis, we examined the effects of co-administration of MDMA and PMA with moclobemide on extracellular concentrations of 5-HT and 5-hydroxy indol acetic acid (5-HIAA) in the striatum of the rat. 5-HT-mediated effects on body temperature and behavior were also recorded. Rats were pretreated with saline or 20 mg/kg (i.p.) moclobemide and 60 min later injected with 10 mg/kg MDMA, PMA, or saline. Dialysate samples were collected every 30 min for 5 h and analyzed by HPLC-ED. Both MDMA and PMA produced significant increases in extracellular 5-HT concentrations (590% and 360%, respectively, P < 0.05). Rats treated with PMA and MDMA displayed significantly increased 5-HT-related behaviors (P < 0.05). Furthermore, only MDMA was capable of producing additional significant increases in 5-HT concentrations (980%, P < 0.05) when co-administered with moclobemide. These data suggest that co-administration of MDMA with moclobemide increases extracellular 5-HT and 5-HT-mediated behaviors and may cause increased 5-HT related toxicity similar to that reported with PMA.Moclobemide
Baboons like Ecstasy
MDMA and the mitochondria
Ecstasy/MDMA and cannabis
MDMA, loud noise and the heart
MDMA plus mocobemide and the serotonin syndrome